Alert archive / Texas / Red Flag Warnings in 2006

Red Flag Warning 32, NWS Austin/San Antonio, TX

May 11, 200610 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at May 11, 2006, 3:55 PM CDT for 10 counties in Texas. It took effect at May 11, 2006, 7:37 PM CDT. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2006, 3:55 PM CDT (20:55 UTC)
In effect from
May 11, 2006, 7:37 PM CDT
Expired
May 12, 2006, 7:00 PM CDT
In force
23 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 46 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 112055
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT THU MAY 11 2006

...A RED FLAG WARNING IN EFFECT FRIDAY AFTERNOON DUE TO LOW
HUMIDITIES AND 20 FOOT WINDS AROUND 15 MPH...

.A DRY NORTHWEST FLOW WILL CONTINUE TO DECREASE HUMIDITIES.
ALTHOUGH THE SURFACE WINDS WILL BEGIN LIGHT, STRONGER BOUNDARY
LAYER WINDS WILL MIX DOWN DURING THE LATE MORNING HOURS, CREATING
WIND SPEEDS IN EXCESS OF 15 MPH AT 20 FEET.

TXZ183-202-217-120500-
/O.NEW.KEWX.FW.W.0032.060512T1700Z-060512T2300Z/
VAL VERDE-KINNEY-MAVERICK-
355 PM CDT THU MAY 11 2006

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 6 PM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM TO 6 PM CDT
FRIDAY. 

A DRY NORTHWEST FLOW WILL CONTINUE TO DECREASE HUMIDITIES.
ALTHOUGH THE SURFACE WINDS WILL BEGIN LIGHT FRIDAY MORNING, STRONGER
BOUNDARY LAYER WINDS WILL MIX DOWN DURING THE LATE MORNING HOURS,
CREATING WIND SPEEDS IN EXCESS OF 15 MPH AT THE 20 FOOT LEVEL. THE
WINDS WILL DECOUPLE BY 6 PM AND 20 FOOT WINDS DROP BELOW 15 MPH.
HUMIDITIES WILL BEGIN RISING SHORTLY THEREAFTER.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
1 follow-up statement
000 
WWUS84 KEWX 120037
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
737 PM CDT THU MAY 11 2006

...A RED FLAG WARNING IN EFFECT FRIDAY AFTERNOON DUE TO LOW
HUMIDITIES AND 20 FOOT WINDS AROUND 15 MPH...

.A VERY DRY WEATHER PATTERN WILL CONTINUE TO RESULT IN LOW RELATIVE
HUMIDITY VALUES DURING THE DAY. ALTHOUGH 20-FOOT WINDS WILL BEGIN
LIGHT...STRONGER WINDS WILL MIX DOWN DURING THE LATE MORNING
HOURS...CREATING WIND SPEEDS IN EXCESS OF 15 MPH. LOW LEVEL
MOISTURE WILL GRADUALLY INCREASE LATE FRIDAY WITH HIGHER MINIMUM
RH VALUES EXPECTED FOR SATURDAY.

TXZ184-203-204-218>220-228-130000-
/O.EXB.KEWX.FW.W.0032.060512T1600Z-060513T0000Z/
EDWARDS-UVALDE-MEDINA-ZAVALA-FRIO-ATASCOSA-DIMMIT-
737 PM CDT THU MAY 11 2006

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT FRIDAY 
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS ACROSS WESTERN
PARTS OF SOUTH CENTRAL TEXAS...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 7 PM CDT
FRIDAY. 

A DRY NORTHWEST FLOW WILL CONTINUE TO DECREASE HUMIDITIES.
ALTHOUGH THE SURFACE WINDS WILL BEGIN LIGHT FRIDAY MORNING...
STRONGER BOUNDARY LAYER WINDS WILL MIX DOWN DURING THE LATE
MORNING HOURS...CREATING WIND SPEEDS IN EXCESS OF 15 MPH AT THE
20 FOOT LEVEL. THE WINDS WILL DECOUPLE BY 7 PM AND 20 FOOT WINDS
DROP BELOW 15 MPH. HUMIDITIES WILL BEGIN RISING SHORTLY
THEREAFTER.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

TXZ183-202-217-130000-
/O.EXT.KEWX.FW.W.0032.060512T1600Z-060513T0000Z/
VAL VERDE-KINNEY-MAVERICK-
737 PM CDT THU MAY 11 2006

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM TO 7 PM CDT FRIDAY
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS ACROSS WESTERN
PARTS OF SOUTH CENTRAL TEXAS...

A DRY NORTHWEST FLOW WILL CONTINUE TO DECREASE HUMIDITIES.
ALTHOUGH THE SURFACE WINDS WILL BEGIN LIGHT FRIDAY MORNING...
STRONGER BOUNDARY LAYER WINDS WILL MIX DOWN DURING THE LATE
MORNING HOURS... CREATING WIND SPEEDS IN EXCESS OF 15 MPH AT THE
20 FOOT LEVEL. THE WINDS WILL DECOUPLE BY 7 PM AND 20 FOOT WINDS
DROP BELOW 15 MPH. HUMIDITIES WILL BEGIN RISING SHORTLY
THEREAFTER.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at May 11, 12:36 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 11, 12:36 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1236 PM CDT THU MAY 11 2006

.AVIATION...
VFR CONDS WL CONT AS A MASSIVE VORTEX PULLS DRY AIR OVR THE ST.

&&

.PREV DISCUSSION... (ISSUED 1047 AM CDT THU MAY 11 2006)

DISCUSSION...
STRONG COLD FRONT FOR MID MAY PASSED THROUGH THE AREA WED AFTN
AND LAST NIGHT. FAIRLY AMPLIFIED WIND PATTERN FOR MID MAY IS
FORECAST TO CONTINUE THROUGH NEXT WEEK. EVEN AS LOW ALOFT OVER
EASTERN U.S. BEGINS TO PULL NE IN THE MID TO LATE PART OF NEXT
WEEK...2ND 500 HPA TROF DEVELOPS SOUTH TO CAUSE 500 HPA TROF TO
INCREASE LATE IN THE WEEK OVER EASTERN U.S. FOR SOUTH CENTRAL
TEXAS. THIS MEANS AN EXTENDED PERIOD OF NW WINDS ALOFT FOR MID MAY
NOT ONLY THROUGH THIS WEEKEND...ALSO THRU NEXT WEEK AND NEXT
WEEKEND. FORECAST FOR TONIGHT CONTINUES TO BRING SURFACE HIGH SOUTH
OVER THE AREA...SETTING UP LIGHT WINDS AND A COOL NIGHT FOR EARLY
MORNING LOWS MAY 12...2006. THESE EXTREMES FROM HOT YESTERDAY TO
COOLER TODAY AND TONIGHT...CONTINUE THE TREND THAT HAS BEEN IN
PLACE SINCE OCTOBER. LOWS TONIGHT ARE FORECAST TO FALL TO THE
50S...WITH UPPER 40S TO NEAR 50 OVER PARTS OF THE HILL COUNTRY AND
CENTRAL TEXAS. THESE LOWS COME AFTER THE UNSEASONABLY WARM DAY
YESTERDAY AND REFLECT AN EXTREME CHANGE FOR MAY...YET NOT FOR
EARLIER MONTHS IN THE YEAR. MAY 12TH RECORD LOWS ARE...AUS 48 IN
1960...ATT 47 IN 1960... SAT 46 IN 1952...AND DRT 47 IN 1979.

AS THE RIDGE ALOFT TO THE WEST INCREASES THRU SATURDAY...EXPECT
AFTN HIGHS TO WARMUP FRI THRU SAT. COLD FRONT FORECAST TO COME
ACROSS THE AREA SUNDAY...MAY BRING A CHANCE OF SHOWERS. AS THIS
FRONT MOVES SOUTH OF AREA...MEDIUM RANGE DATA CONTINUES TO PICKUP
ON 2ND UPSTREAM TROF COMING TO CAUSE CLOUDS AND POSSIBLY A SLIGHT
CHANCE OF SHOWERS MONDAY. AS THIS 2ND TROF MOVES QUICKLY
EAST...MORE COOL AIR IS FCST TO SPILL OVER THE AREA FROM THE
NORTH...SETTING UP A FEW COOL EARLY MORNING LOWS MON NIGHT AND
TUES NIGHT OF NEXT WEEK. FORECASTS SHOW POSSIBLE COLD FRONT AND
ASSOCIATED 500 HPA TROF COMING FROM NW AFFECTING THE AREA LATE
NEXT WEEK. THIS MAY BRING ANOTHER CHANCE OF SLIGHT CHC OF SHOWERS
FOR LATE NEXT WEEK.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/06
Hazardous weather outlook, May 11, 3:39 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 PM CDT THU MAY 11 2006

TXZ171>173-184>194-203>209-218>225-228-121230-
LLANO-BURNET-WILLIAMSON-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-
GUADALUPE-CALDWELL-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-
GONZALES-DE WITT-LAVACA-DIMMIT-
339 PM CDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ183-202-217-121230-
VAL VERDE-KINNEY-MAVERICK-
339 PM CDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW HUMIDITIES AND BRISK WINDS FRIDAY WILL CREATE A FIRE DANGER.
OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.